Accidental Overdoses Involving Fluorouracil Infusions

    loading  Checking for direct PDF access through Ovid

Excerpt

ISMP received three reports of accidental overdoses with fluorouracil in 2015. Approved more than 50 years ago, fluorouracil is a mainstay in curative or palliative therapy regimens treating numerous cancers (Schwartzberg et al., 2014). The National Institutes of Health (NIH) reports more than a quarter million Americans receive fluorouracil annually; of those, about 8,000 experience a toxic reaction, with some 1,300 patients dying each year from toxicity (Andreica et al., 2015; NIH, 2008). Impaired clearance of the drug and medication errors are usually responsible for these adverse events (Schwartzberg et al.).
Report # 1 The most recently reported error with fluorouracil involved a young patient who received 4,500 mg of fluorouracil IV within 2 hours of starting the infusion, which was supposed to infuse over 46 hours. The patient had received 4,500 mg of fluorouracil via a new CADD ambulatory infusion pump that was connected and programmed in an outpatient oncology center. The CADD pump had been programmed incorrectly and delivered the full 2-day course of therapy over 2 hours. The patient was admitted to the hospital after a home care nurse noticed the error. The patient experienced toxic side effects including thrombocytopenia, myelosuppression, mucositis, edema of the hands and feet, arrhythmia, severe asthenia, and gastrointestinal effects. After being hospitalized for almost 2 weeks, the patient improved and was discharged home.
Report #2 Last month, we learned about an error involving a patient who was to receive 4,000 mg of fluorouracil by IV infusion at 2 mL per hour over 4 days, but he accidentally received the entire 4-day dose in less than 1 hour. The error was caused by a mix-up between an EASYPUMP (B. Braun) elastomeric infusion pump that infuses 2 mL per hour with one that infuses 250 mL per hour (Figure 1). The Easypump, used mainly in the home, is available in 19 different volume and flow rate combinations for short- and long-term infusions. The administration set and filter are already attached to the pump. Short-term infusions are often used to administer intermittent antibiotics, whereas long-term infusions are often used to administer chemotherapy in the home. The pumps are packaged in outer cartons with labeling that is nearly identical and the infusion rate is printed in a small size font (Figure 2). Although the packaging notes pump flow rates in four places, none of the healthcare professionals involved recognized they had a 250 mL per hour infuser in hand, instead of the 2 mL per hour. Fortunately, on the day the infusion started, the patient had an appointment for radiation therapy where a nurse recognized there was no volume left in the pump. The patient was admitted to a hospital, and treatment was begun using the antidote, uridine triacetate.
We learned that the manufacturer uses color to differentiate the 19 different Easypump configurations, placing a color sticker on the pump administration set filter. Unfortunately, two of the configurations—the 2 mL per hour and 250 mL per hour pumps (Figure 1)—share a yellow-colored sticker. It is possible that the company allowed the shared color to be used given that one is a pump for long-term infusions, and the other a pump for short-term infusions. As a result, they ordered the Easypump as a backup, and thus, a pump with the wrong flow rate was used to deliver the fluorouracil infusion. We notified B. Braun, and the company agreed labeling could be improved by using larger fonts to make the infusion rate stand out.
Report # 3 Earlier this year, we learned about another error in which the patient received a fivefold overdose of fluorouracil.
    loading  Loading Related Articles